Florida, 2004

Damaging Wind in Florida, April 11, 2004

April 11, 2004 · NWS MFL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 11, 3:52 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Apr 11, 3:52 PM EST, 2 hours 1 minute before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
452 PM EDT SUN APR 11 2004

.UPDATE...CURRENT FORECAST WILL NEED TO BE UPDATED SHORTLY.
NUMERICAL MODELS ALSO PERFORMING POORLY THIS AFTERNOON IN ALL
RESPECTS. JUST LIKE YESTERDAY...I AM DISCOUNTING ALMOST ENTIRELY THE
GFS AND RUC SOLUTIONS FOR TONIGHT. OUR CURRENT FORECAST POPS ARE
CLOSELY IN LINE WITH GFS AT THIS MOMENT. THIS WILL BE CHANGED.
MESOETA IS THE ONLY MODEL THAT EVEN REMOTELY COMES CLOSE TO PICKING
UP ON UPPER LEVEL DISTURBANCE MOVING ACROSS THE GULF OF MEXICO
THOUGH AS USUAL DOESNT PICK UP ON THE SURFACE REFLECTION VERY WELL.
AIRCRAFT SOUNDING DATA SHOWS 500 MB TEMPERATURES VARY SIGNIFICANTLY
ACROSS CWA FROM A HIGH OF -8 DEGREES C NEAR MIA TO -11 NEAR RSW.
DESTABILIZATION OCCURING RAPIDLY LATE THIS AFTERNOON...WITH CAPES
NEAR 2000 J/KG. LOW LEVEL THETA-E RIDGE MOVES OVER FORECAST WESTERN
ZONES EARLY THIS EVENING AS LOW LEVEL WINDS BACK. SO FOR THE
OVERNIGHT TONIGHT...WILL UP POPS TO 60 NAPLES...40 PALM BEACH...AND
30 IN MIAMI. CONCERNED ALSO THAT SOME OF THE CONVECTION COULD BE
STRONG...WITH MARGINAL DAMAGING WIND THREAT. WILL ALSO UPDATE
HAZARDOUS OUTLOOK TO MENTION THIS POTENTIAL THIS EVENING...MAINLY
FOR THE WEST COAST...LAKE OKEE...AND PALM BEACH ZONES.

.PREVIOUS DISCUSSION...UNFORTUNATELY THE ONLY GPSMET AVAILABLE TODAY
WAS MIAMI.  IT DID SHOW WE WERE DRIER THAN YESTERDAY ALONG WITH THE
12UTC RAOBS SO IT WILL BE DIFFICULT TO DEVELOP ANY LATE AFTERNOON
AND EARLY EVENING CONVECTION.  SURFACE LOW OVER THE NORTH CENTRAL
GULF OF MEXICO MOVING WITH UPPER WAVE THAT CAME OUT OF NORTHERN
MEXICO AND SOUTHERN TEXAS.  THIS FEATURE SHOULD BE NORTH OF THE
PENINSULA TOMORROW MORNING AS IT IS MOVING RAPIDLY NORTHEAST.  THE
UPPER RIDGE OVER US SHOULD HELP TO KEEP THE EFFECTS OF THIS SYSTEM
NORTH OF OUR ZONES SO ITS DEEP MOISTURE SHOULD STAY TO OUR NORTH.
MONDAY AS THE MAIN SURFACE LOW DEEPENS OVER THE SOUTHEASTERN U.S. IT
SHOULD HELP TO DRAW THE DEEPER MOISTURE THAT HAS BEEN SOUTH AND WEST
OF US UP OVER OUR ZONES.  THE TIMING AND LOCATION OF THE UPPER
SUPPORT IS SUCH THAT THE CONVECTION THREAT SHOULD BE MOSTLY TO OUR
NORTH AND DURING THE AFTERNOON MONDAY.  THE LOW LEVEL CONVERGENCE
DOES NOT LOOK LIKE IT SHOULD BE THAT GOOD.  HOWEVER WITH HIGH
PROBABILITIES ALREADY IN THE FORECAST WILL LEAVE THEM ALONE.  THE
COLD FRONT IS STILL SET TO MOVE IN ON TUESDAY NIGHT.  SO TUESDAY
STILL LOOKS LIKE A GOOD PRECIPITATION DAY. BEST UPPER SUPPORT ALSO
IS EXPECTED TO REMAIN NORTH OF US ON TUESDAY SO THUNDERSTORM THREAT
SHOULD BE MORE WIDESPREAD IN OUR NORTHERN ZONES.  AFTER THE FRONT
HAS MOVED THROUGH THE REMAINDER OF THE WEEK SHOULD FEATURE MOSTLY
SUNNY AND DRY CONDITIONS.  THIS SURFACE HIGH SHOULD SPEND MUCH OF
THE WEEK MOVING INTO THE ATLANTIC WITH OUR AREA RETURNING TO
EASTERLY FLOW BY NEXT WEEKEND.  THE UPPER RIDGE OVER OUR ZONES
SHOULD ALSO BUILD BACK AND KEEP US FROM DEVELOPING ANY CONVECTION.
MAYBE BY SUNDAY NIGHT WE SHOULD HAVE STRONG ENOUGH LOW LEVEL
EASTERLIES TO SEE SOME EAST COAST NIGHTTIME SHOWERS.  WILL STILL
LEAVE THESE OUT AT THIS TIME.
&&

.MARINE...WINDS STILL EXPECTED TO INCREASE TONIGHT AND REMAIN AT OR
NEAR SMALL CRAFT THROUGH TUESDAY.  MAYBE BY MID-WEEK AS THE SURFACE
HIGH WEAKENS WE SHOULD RETURN TO WINDS OF 15 KNOTS OR LESS. SO THE
END OF THE WEEK SHOULD FEATURE GOOD BOATING CONDITIONS.
&&

.FIRE WEATHER...NO PROBLEMS UNTIL LATE THIS WEEK.  BY THURSDAY AND
FRIDAY HUMIDITIES COULD APPROACH THRESHOLD VALUES. AFTER THAT TIME
AS THE FLOW SLOWLY RETURNS TO EAST THE MOISTURE SHOULD INCREASE.
&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH   74 84 71 85 / 20 80 40 70
FORT LAUDERDALE   74 86 73 85 / 10 70 40 70
MIAMI             74 86 73 86 / 10 70 40 70
NAPLES            72 82 72 75 / 20 70 60 70
&&

.MFL WATCHES/WARNINGS/ADVISORIES...
 NONE.
&&
Hazardous weather outlook, Apr 11, 4:13 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
513 PM EDT SUN APR 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA

FLZ063-066>075-120300-
BROWARD METROPOLITAN-DADE METROPOLITAN-EASTERN COLLIER-GLADES-HENDRY-
MAINLAND MONROE-PALM BEACH EASTERN-PALM BEACH WESTERN-
WESTERN BROWARD-WESTERN COLLIER-WESTERN DADE-
513 PM EDT SUN APR 11 2004

.DAY ONE...THIS EVENING

...THUNDERSTORMS PORTIONS OF SOUTH FLORIDA TONIGHT...
...A FEW COULD BE STRONG PARTICULARLY ACROSS SOUTHWEST COAST...

AN UPPER LEVEL DISTURBANCE CURRENTLY MOVING ACROSS THE EASTERN GULF
OF MEXICO WILL BE APPROACHING THE SOUTHWEST FLORIDA COAST AROUND
SUNSET THIS EVENING. A SQUALL LINE IS ACCOMPANYING THIS SYSTEM. THERE
IS A SLIGHT CHANCE THAT A FEW OF THE STORMS ACCOMPANYING THIS SYSTEM
COULD BE STRONG WITH WIND GUSTS TO AROUND 50 MPH...FREQUENT
LIGHTNING...AND SMALL HAIL POSSIBLE. THIS ACTIVITY IS MOST LIKELY TO
AFFECT THE SOUTHWEST COAST OF FLORIDA AND AREAS AROUND LAKE
OKEECHOBEE LATER TONIGHT.

IF YOU SEE LIGHTNING OR HEAR THUNDER MOVE INTO A STURDY BUILDING
UNTIL THE STORMS HAVE PASSED.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A LOW PRESSURE SYSTEM WILL FORM TONIGHT IN THE GULF OF MEXICO AND
MOVE INTO THE FLORIDA PANHANDLE MONDAY NIGHT. THIS WILL CREATE STRONG
SOUTH WINDS...INCREASING MOISTURE AND INSTABILITY ACROSS SOUTH
FLORIDA. THERE IS A CHANCE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS
MONDAY AFTERNOON AND EVENING THROUGHOUT SOUTH FLORIDA.

A COLD FRONT WILL MOVE THROUGH SOUTH FLORIDA TUESDAY EVENING ALLOWING
MUCH DRYER AIR TO MOVE INTO THE AREA FROM THE NORTH INCREASING THE
FIRE DANGER WEDNESDAY AND THURSDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ADVISED TO REMAIN ON THE ALERT IN CASE THE SEVERE
WEATHER THREAT INCREASES AND ACTIVATION IS REQUESTED.

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Glades

When
April 11, 5:53 PM EST
Where
Glades County, Palmdale
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
26.933, -81.317

A 73 mph thunderstorm wind gust was measured by the Palmdale FAWN site. Large tree limbs were blown onto power lines and a few trees were uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382080.